Tennessee, 2019

Damaging Wind in Tennessee, June 23, 2019

June 23, 2019 · NWS OHX · 1 event in 1 county or zone

A line of showers and thunderstorms developed across western Kentucky and western Tennessee in the afternoon hours on June 23, then moved eastward into Middle Tennessee during the evening. One report of wind damage was received in Stewart County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms developed across western Kentucky and western Tennessee in the afternoon hours on June 23, then moved eastward into Middle Tennessee during the evening. One report of wind damage was received in Stewart County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 5:34 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 23, 5:34 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
634 PM CDT Sun Jun 23 2019

.UPDATE...
FOR MESOSCALE DISCUSSION...

&&

.MESOSCALE DISCUSSION...

Line of storms just now pushing into our northwest corner. This
line appears to be outrunning the better forcing and it has
weakened over the last hour. HPX radar did show some velocity
imbound spikes but nothing too strong. Laps data showing a
decrease in the directional low level onvergence over the past
hour.

Sfc capes still appreciable with up to 3,000 j/kg across the mid
state. But an examination of the 850mb to 700 mb level shows much
lower values over our area compared to earlier values to our west.
Too me, Hrrr looks to be in reasonable shape as far as a future
depictuion goes. Will continue to monitor for any strengthening.
Still a good deal of sfc cape to work with.

&&

.PREV DISCUSSION.../ISSUED /

Scattered showers and thunderstorm have started to develop around
Middle TN at forecast time. A few of them could become strong with
gusts winds and small hail through about 6 pm.  However, this isn't
likely to be the show for today. Upstream, a more organized line of
showers and thunderstorms is expected to approach the TN River
around 7 pm. As they near Middle TN, they will be passing through an
instability axis that should top out around 3000 J/Kg due to
environmental temps in the low 90s and dew points in the low 70s. A
lack of shear and modest mid-level lapse rate around 6.5-7.0 deg/km
should keep most of this evening's activity below severe criteria.
However, I wouldn't be surprised to see a few storms west of I-65
with some damaging wind gusts. By the time storms reach I-65 (maybe
just east of there), they should begin losing their punch. I have
illustrated this with PoPs falling off in the east prior to midnight.

Around sunrise tomorrow, yet another system should be knocking on
our door. This is likely going to be more synoptically driven
(versus diurnal in nature), which is why we'll run the risk of at
least some strong storms as early as mid-morning. Showers and
thunderstorms associated with this system will press eastward
through the late morning and early afternoon hours and as they do,
we'll run a slightly better chance of strong to severe storms east
of I-65, especially in the afternoon. Once again, damaging winds
will be the main threat. If there's any silver lining to tomorrow,
models are consistently showing this thunderstorm development
getting east of the Cumberland Plateau prior to 7 pm.

The passage of tomorrow's storms will signal an overall pattern
change. While we won't run into a stretch of days where we're dry,
at least we should be looking at more of a diurnal trend to
thunderstorms, much more summer-like in nature, bringing an end to
what seems to be an endless string of MCSs. On the downside, this
pattern change will come with temperatures much more summerish, too.
Highs in the low 90s will return on a regular basis, fueling those
afternoon/early evening thunderstorm chances each day this week.

&&

.AVIATION...
00Z TAF DISCUSSION.

A rather long but narrow band of strong to possibly severe
thunderstorms is currently moving into the northwestern portions
of the mid state. Omega fields and cape values above the boundary
layer not at all as favorable as previous afternoons. Sfc based
capes still rather elevated. Storms have trended downward over the
last hour, which suggests activity is more momentum driven for
now. Hrrr model further suggests weakening.

So, for the taf areas, showers and storms for CKV in an hour or
so. Convection potential will continue a couple hours later for
BNA but not expecting much for CSV. Another system may impact the
area toward sunrise from west to east as the primary upper trough
axis and front pushes through. However, most of the forcing is
pre frontal and that activity looks rather weak. Should be a nice
afternoon on Monday as drier air moves in behind the trough axis.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  85  68  88  69 /  80  80  10  20  10
Clarksville    70  84  65  87  67 /  80  80  10  10  10
Crossville     68  81  63  82  63 /  50  80  30  30  10
Columbia       70  84  66  87  67 /  70  80  10  30  20
Lawrenceburg   70  84  67  86  67 /  50  70  20  30  20
Waverly        70  83  65  87  67 /  80  80  10  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Jun 23, 4:18 AM CST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Sun Jun 23 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-241030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few thunderstorms could become strong to severe, mainly this
afternoon and evening. Damaging winds, hail, and heavy rain will
be the primary concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain and storms are possible on Monday, especially mid morning
through early evening. A few storms could be strong to severe with
damaging winds, hail, and heavy rain as the primary concerns.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 23, 1:24 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
224 PM CDT Sun Jun 23 2019

TNZ008-009-232000-
Sumner TN-Macon TN-
224 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND WEST
CENTRAL MACON COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Westmoreland, Oak Grove, Bledsoe Creek State Park and
Bethpage.

LAT...LON 3664 8626 3658 8612 3649 8622 3648 8624
      3647 8623 3645 8627 3644 8627 3636 8636
      3635 8638 3645 8651 3665 8639
TIME...MOT...LOC 1924Z 215DEG 19KT 3646 8641

10
Special weather statement, Jun 23, 2:14 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
314 PM CDT Sun Jun 23 2019

TNZ009-010-232045-
Clay TN-Macon TN-
314 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND MACON
COUNTIES UNTIL 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lafayette, moving northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Red Boiling Springs, Boles and Bugtussle.

LAT...LON 3662 8556 3650 8581 3642 8595 3643 8607
      3656 8617 3663 8606
TIME...MOT...LOC 2014Z 241DEG 34KT 3653 8599

Shamburger
Special weather statement, Jun 23, 2:47 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
347 PM CDT Sun Jun 23 2019

TNZ077>079-232130-
Coffee TN-Grundy TN-Warren TN-
347 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COFFEE...WARREN AND
NORTHWESTERN GRUNDY COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Manchester, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Manchester, Morrison, Viola and Summitville.

This includes Interstate 24 near mile marker 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3549 8608 3585 8579 3584 8578 3584 8576
      3579 8562 3566 8561 3539 8593
TIME...MOT...LOC 2046Z 220DEG 29KT 3553 8594

Shamburger
Special weather statement, Jun 23, 3:29 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
429 PM CDT Sun Jun 23 2019

TNZ010-011-232200-
Pickett TN-Clay TN-
429 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKETT AND
NORTHEASTERN CLAY COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Huntersville, Dale Hollow Lake,
Static and Ashlock.

LAT...LON 3662 8500 3658 8500 3656 8504 3654 8505
      3652 8508 3651 8522 3654 8527 3652 8530
      3653 8534 3650 8539 3649 8539 3649 8540
      3650 8540 3650 8543 3648 8546 3662 8553
      3663 8527
TIME...MOT...LOC 2128Z 249DEG 26KT 3657 8541

Shamburger
Special weather statement, Jun 23, 4:42 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
542 PM CDT Sun Jun 23 2019

TNZ005-232330-
Stewart TN-
542 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 630
PM CDT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from  Land Between The Lakes Area to Paris.
Movement was east at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Big Rock and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds in Land Between the Lakes area should
consider seeking sturdy shelter until these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3657 8763
      3646 8806 3649 8806 3652 8804 3656 8803
      3668 8807 3668 8802
TIME...MOT...LOC 2241Z 248DEG 48KT 3669 8814 3645 8830

Shamburger
Special weather statement, Jun 23, 5:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
626 PM CDT Sun Jun 23 2019

TNZ005-023-240015-
Stewart TN-Houston TN-
626 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND HOUSTON COUNTIES
UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport, Land Between The Lakes and Indian Mound.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3647 8805 3649 8806 3653 8803 3657 8804
      3663 8785 3664 8764 3627 8758 3625 8780
      3623 8784 3624 8794 3631 8796 3645 8806
TIME...MOT...LOC 2325Z 241DEG 33KT 3637 8806

Shamburger

The radar

The Ft Campbell radar (KHPX), 61 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
June 23, 5:45 PM CST
Where
Stewart County, 3.9 mi WNW of Dover
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.496, -87.897

A tree was blown down on The Trace at Hickman Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836262.